I've always used Lantus or Levemir for my basal insulin and was recently switched to Novolin for the first time.
This evening I popped open the box of Novolin for the first time and I see that it's cloudy. Is it supposed to be cloudy?
Some reassurance would certainly help me sleep tonight.
Read the insert that came in the box..;-)
Carefully rotate the container as directed before each injection. This will ensure that the contents are evenly mixed. This insulin should look uniformly cloudy or milky.
I have to tell you, I don't think Novolin is made anymore. It was discontinued. Perhaps you have a pen remaining from old stock. So you should probably check the expiration date on the pen and/or box.
Novolin N (NPH) can be use as a basal although it acts more like an intermediate. That being said, both Novolin N and Humulin N are what are called suspensions. They are supposed to be cloudy. In fact, part of properly perparing Novolin N is to gently role the pen and flip the pen to evenly distribute the suspension. I roll it ten times and then flip it ten times. Don't shake it. Do it gently.
Sorry I didn't get to you before you went to sleep.
Novolin N (NPH) is still being produced. You can buy it in many US states without a prescription. The cloudiness comes from fish sperm (protamine) suspended in zinc. I'm not making this up.
I took NPH for about 15 years, and found it made my BG very unstable, compared with Lente or synthetics. Be careful. I would question your doctor's decision.
Yes, Sam Iam is correct. Novolin N is still available in vials although the InnoLet and Penfill products were discontinued in 2009. Sorry for the confusion.
If it is really NPH then the cloudiness is normal. It is normal human insulin that is bound to white fish protein and this will slow its reaction down. In comparison to Levemir or Lantus the NPH is truely an underperformer. It will last for 24 hours but the activity after the 12 hour mark is very low. Thus is must be injected every 12 hours. Another downside is that NPH has a spike about 4 to 5 hours after the injection. An injection at 7am will unfold a higher reaction from 12pm to 2pm. The injection at 7pm will lead to a spike at 12am to 2am. Unfortunatly the time from 2am to 3am is the time with the highest insulin sensitivity (the liver will regulate its glucose output down). So in general NPH will most likely increase the risks of lows around noon and at night - especially in combination with increased physical activity. In your position I would try to appeal against this switch. This decision will surely reduce your quality of life.
I agree short of monetary reasons because Lantus/Levemir is very expensive if I were still doing MDI, I would NOT go back to NPH insulin. Blood glucose levels tend to be very erratic with it, and it is not as smooth as either Lantus or Levemir. Like I said financial reasons would be the ONLY reason I personally would resume using any kind of NPH insulin.
What is your Dr's rationale from switching you from one of the newer basal insulins Lantus/Levemir to NPH? It really seems to me to be taking a step backwards in management.